Botox, other Botulinum Toxin Injections, Get FDA Scrutiny Following Reports of DeathsFeb 11, 2008 | Parker Waichman LLP Botox and other botulinum toxin injections have been linked to serious side effects, including the deaths of several children. Most of the severe reactions occurred in children treated for limb spasticity associated with cerebral palsy, an off-label use of the drugs. Because of the side effect reports, the Food & Drug Administration (FDA) announced on Friday that it would be reviewing the safety of Botox, Botox Cosmetic and Mybloc.
Botox, which is made with botulinum toxin type A, is approved for treatment of conditions such as blepharospasm (spasm of the eyelids), cervical dystonia (severe neck muscle spasms), and severe primary axillary hyperhydrosis (excess sweating). Botox Cosmetic, which also uses botulinum toxin Type A, is approved for temporary improvement in the appearance of moderate to severe facial frown lines. Myobloc, which is made from botulinum toxin Type B, is approved for the treatment of adults with cervical dystonia.
According to the FDA, it has received fewer than 100 reports of adverse events related to the use of botulinum toxin injections. But some say the real numbers are much higher. Public Citizen, a consumer advocacy group, petitioned the agency two weeks ago to strengthen warnings on the products' labels because of serious adverse reactions. "Our analysis of FDA data found that between Nov. 1, 1997, and Dec. 31, 2006, the makers of the drugs had reported 180 U.S. cases of people developing serious conditions after receiving injections," Sidney Wolfe, director of the Public Citizen Health Research, said in a statement Friday. Those 180 cases included 16 deaths, four of which occurred in children.
According to the FDA, the Botox, Botox Cosmetic and Myobloc reactions reported resemble botulism. The reactions have occurred when botulinum toxin spreads beyond the site where it was injected. The most serious cases had outcomes that included hospitalization and death, and occurred mostly in children treated for cerebral palsy-associated limb spasticity. Use of botulinum toxins for treatment of limb spasticity (severe arm and leg muscle spasms) in children or adults is not an approved use in the U.S. The FDA said that the adverse reactions may be due to overdosing
The FDA has advised that healthcare professionals who use medicinal botulinum toxins should understand that potency determinations expressed in “Units” or “U” are different among the botulinum toxin products; clinical doses expressed in units are not comparable from one botulinum product to the next. Physicians should also be alert to the potential for systemic effects following administration of botulinum toxins such as: dysphagia, dysphonia, weakness, dyspnea or respiratory distress and Understand that these effects have been reported as early as one day and as late as several weeks after treatment. Patients and caregivers should be provided with the information they need to be able to identify the signs and symptoms of systemic effects after receiving an injection of a botulinum toxin. Finally, healthcare providers should tell patients to receive immediate medical attention if they have worsening or unexpected difficulty swallowing or talking, trouble breathing, or muscle weakness.